Illinois, 2004

Tornado and Damaging Winds in Illinois, May 7, 2004

May 7, 2004 · NWS ILX · 5 events in 4 counties and zones

4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 1:59 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 7, 1:59 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
259 AM CDT FRI MAY 7 2004

.DISCUSSION...

PLENTY OF CHALLENGES CONTINUE WITH FRONT ACROSS CWA NEXT 24 HRS WITH
TEMPERATURES...POSSIBLE PRECIPITATION AND SEVERE STORMS.

SHORT TERM...TODAY THROUGH SUNDAY...
LATEST SURFACE ANALYSIS PLACES SURFACE STATIONARY FRONT ACROSS LAKE
ERIE SOUTHWEST INTO NORTH CENTRAL ILLINOIS AND SOUTHWEST INTO
CENTRAL PLAINS STATES. LATEST 0615Z IR SATELLITE PLACES SOME MID AND
LOW CLOUDS ACROSS GREAT LAKES SOUTHWEST INTO NORTHERN MISSOURI.
LATEST 0615Z WATER VAPOR IMAGE PLACES A SHORT WAVE ACROSS NORTHWEST
OHIO. LATEST 0634Z KDVN INDICATES SCATTERED THUNDERSTORMS DEVELOPING
ACROSS EAST CENTRAL IOWA. SOME DIFFERENCES NOTED BETWEEN GFS AND ETA
ON HANDLING FRONT AND ELECTING TO GO WITH A BLEND AT THIS TIME.

MODELS MAINTAINS H50 RIDGE ACROSS SOUTHEAST U.S BY 00Z SAT. H50
TROUGH DEVELOPS ACROSS PLAINS STATES BY 00Z SUN...AND WEAK H50
TROUGH IS ACROSS UPPER MIDWEST BY 12Z SUN. MODELS MOVE SFC HIGH
PRESSURE ACROSS UPPER MIDWEST SOUTHEAST INTO GREAT LAKES REGION
AND MOVES SURFACE FRONT SOUTH ACROSS CWA THIS MORNING. AS SFC LOW
DEVELOPS ACROSS PLAINS STATES SURFACE FRONT BEGINS TO LIFT TO ACROSS
NORTHERN ILLINOIS BY 00Z SUN. TIME/HEIGHT CROSS SECTIONS INDICATES
FAIRLY HIGH LOW AND MID LEVEL RH ACROSS NORTHERN AND CENTRAL CWA
THROUGH 00Z SAT. THEN TIME/HEIGHT CROSS SECTIONS MAINTAINS SOME
DECENT RH AT LOW AND MID LEVEL RH FROM 00Z SUN-18Z SUN. MODEL
SOUNDINGS INDICATES DECENT INSTABILITY WITH LI/S OF -5 TO -7 AND
CAPES 1500-2500 J/KG ACROSS CWA BY 00Z SAT. SOUNDING DATA INDICATES
A DECENT CAP BUT NOT AS STRONG AS THURSDAY WITH H70 TEMPS COOLING TO
+7C BY 00Z SAT. SOUNDING DATA RETURNS DECENT LOW LEVEL RH BETWEEN
06-12Z SAT. 305K ISENTROPIC SFC INDICATES SOME LIFT AND SOME COND
PRES DEF ACROSS CWA BY 00Z SAT. BEST COND PRES DEF NORTH OF CWA.
SOME COND PRES DEF AND LIFT RETURNS AGAIN FROM 18Z SAT-00Z SUN.
850MB TEMPS ARE +15C TO +18C BY 00Z SAT...850MB TEMPS THEN ARE  +15C
TO +18C BY 00Z SUN...AND +15C TO +19C BY 12Z SUN. ETA/GFS PLACES
SOME WEAK 250MB DIVERGENCE ACROSS CWA THROUGH THE PERIOD. WITH FRONT
ACROSS CWA...EXPECT TEMPERATURES SPREAD FROM NORTH TO SOUTH. WILL
LEAN ON WARMER GUIDANCE TEMPS FOR TODAY. SPC PLACES FAR NORTHERN
PART OF CWA AND OVER BY DANVILLE IN DAY 1...JUST NORTH OF FRONT.
WILL GO SCATTERED WORDING THIS MORNING ACROSS NORTHERN CWA AND WILL
WAIT FOR LATEST RADAR TRENDS.

LONG TERM...MONDAY THROUGH THURSDAY...
LONG RANGE MODELS HAVING DIFFERENCES ON HANDLING SYSTEMS OVER THE
NEXT WEEK. VERY ACTIVE PATTERN CONTINUES THROUGH THURSDAY. MADE SOME
MODIFICATIONS WITH INCREASE CHANCES ON MONDAY AND ADJUSTMENTS TO
TEMPERATURES. OTHERWISE...NOT TOO MANY CHANGES IN THE EXTENDED AT
THIS TIME.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

13
Hazardous weather outlook, May 6, 10:50 AM CST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1150 AM CDT THU MAY 6 2004

ILZ027>031-036>038-071100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA
1150 AM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND NORTH OF A
RUSHVILLE TO BLOOMINGTON LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING THROUGH
TONIGHT. THE BEST AREA FOR STRONG STORMS WILL BE ALONG AND NORTH OF A
RUSHVILLE TO BLOOMINGTON LINE. LARGE HAIL WILL BE THE PRIMARY THREAT.
THE STORMS WILL FORM ALONG AND NORTH OF A FRONT THAT WILL SLOWLY SINK
SOUTH OVER ILLINOIS TONIGHT...BUT REMAIN NORTH OF INTERSTATE 72.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY
AND FRIDAY NIGHT...MAINLY IN THE AREA ALONG AND NORTH OF INTERSTATE
72. THE LINGERING FRONT WILL REMAIN EAST WEST OVER CENTRAL AND
NORTHERN ILLINOIS INTO EARLY SATURDAY...THEN MOVE NORTH. THE FRONT
WILL FINALLY MOVE BACK THROUGH THE AREA ON SUNDAY NIGHT AND MONDAY.
THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA
FROM FRIDAY INTO TUESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

ILZ040>057-061>063-066>068-071>073-071100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...HAVANA...JACKSONVILLE...LAWRENCEVILLE...
LINCOLN...MATTOON...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1150 AM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTH OF A RUSHVILLE TO
BLOOMINGTON LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE AREA ON LATE FRIDAY THROUGH TUESDAY. THE LINGERING FRONT WILL
REMAIN EAST WEST OVER CENTRAL AND NORTHERN ILLINOIS...FINALLY MOVING
THROUGH THE AREA ON SUNDAY NIGHT AND MONDAY. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 7, 3:56 AM CST to 4:02 AM CST
Where
Knox County, 1 mi E of Altona
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -90.150

Thunderstorm winds destroyed 2 barns, damaged numerous farm buildings, and blew down numerous trees, tree limbs, power lines and power poles. No injuries were reported.

Thunderstorm Wind, Stark

When
May 7, 4:07 AM CST to 4:15 AM CST
Where
Stark County, 3 mi E of La Fayette
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -89.917

Thunderstorm winds blew down several trees and numerous tree limbs. No injuries or structural damage were reported.

Tornado, Marshall

When
May 7, 4:42 AM CST
Where
Marshall County, Henry
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
41.117, -89.367

A tornado briefly touched down on a storage building damaging the roof. A section of the roof was lifted off and landed on a car in the parking lot, damaging the unoccupied car. The tornado then quickly lifted and dissipated. No injuries were reported.

Thunderstorm Wind, Marshall

When
May 7, 4:42 AM CST to 5:10 AM CST
Where
Marshall County, Lacon
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -89.400

A line of severe thunderstorms moved across Marshall County. Numerous trees were blown down in the Lacon and La Rose areas. Also, several power lines were blown down. No injuries were reported.

Thunderstorm Wind, Woodford

When
May 7, 5:00 AM CST to 5:15 AM CST
Where
Woodford County, 2 mi N of Benson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.883, -89.117

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400672, 5400673, 5400674, 5400675, 5400676.